EMAIL TO A FRIEND COMMENT

 

Safety of Codeine for Children Under 18; FDA Reevaluation


The FDA is investigating the safety of using codeine-containing medicines to treat coughs and colds in children under 18 because of the potential for serious side effects, including slowed or difficult breathing. Children, especially those who already have breathing problems, may be more susceptible to these serious side effects.

 

Codeine is a specific type of narcotic medicine called an opioid that is used to treat mild to moderate pain and also to reduce coughing. It is usually combined with other medications in prescription and over-the-counter cough-and-cold medicines.

 

In 2013, the FDA warned against using codeine in children who recently had surgery to remove their tonsils and/or adenoids. When codeine is ingested, it is converted to morphine in the liver by an enzyme called cytochrome P450 2D6 (CYP2D6). Some people have DNA variations that make this enzyme more active, causing codeine to be converted to morphine faster and more completely than in other people. These “ultra-rapid metabolizers” are more likely to have higher than normal amounts of morphine in their blood after taking codeine. High levels of morphine can result in breathing difficulty, which may be fatal. Taking codeine after tonsillectomy and/or adenoidectomy may increase the risk for breathing problems and death in children who are “ultra-rapid metabolizers.”

 

In April 2015, the European Medicines Agency (EMA) announced that codeine must not be used to treat cough and cold in children under 12, and that codeine is not recommended in children and adolescents between 12 and 18 who have breathing problems, including those with asthma and other chronic breathing problems.

 

Parents and caregivers who notice any signs of slow or shallow breathing, difficult or noisy breathing, confusion, or unusual sleepiness in their child should stop giving their child codeine and seek medical attention immediately by taking their child to the emergency room or calling 911. Parents and caregivers should always read the product label to find out if a medicine contains codeine and talk with their child’s health care professional or a pharmacist if they have any questions or concerns. Health care professionals should continue to follow the recommendations in the drug labels and use caution when prescribing or recommending codeine-containing cough-and-cold medicines to children.

 

The FDA will continue to evaluate this safety issue and will consider the EMA recommendations. Final conclusions and recommendations will be communicated when the FDA review is complete.

 

See the FDA Safety Alert

 

See also Medical Law Perspectives, January 2014 Report: Prescription Painkillers: Risks for Patients, Pharmacists, and Physicians

 

See also Medical Law Perspectives, May 2013 Report: Drugs, Dosage, and Damage: Physician Liability for Prescribing or Administering Medication 

 

 

REPRINTS & PERMISSIONS COMMENT